Reactive Hyperemia After Release of Coronary Spasm
Exercise stress perfusion imaging was performed in a 55-year-old man suspected of having angina pectoris. During mild exercise, he had chest pain, and an ECG showed ST-segment elevation in leads aVL and V1 through V4. Then, 370 MBq of 99mTc-tetrofosmin was injected intravenously, and 1 minute after injection, 0.3 mg of nitroglycerin was administered sublingually twice. 201Tl 111 MBq was injected intravenously immediately after disappearance of chest symptoms and ST-segment elevation (≈5 minutes after 99mTc-tetrofosmin injection). Dual single photon emission computed tomographic (SPECT) images were obtained 30 minutes after injection of 99mTc-tetrofosmin. Myocardial per-fusion images with 99mTc-tetrofosmin showed defects in the anterior, apical, and septal segments related to exercise-induced vasospasm of the left anterior descending coronary artery (LAD). Myocardial perfusion images with 201Tl showed high uptake in the same regions as shown in 99mTc-tetrofosmin images (Figure 1⇓). 201Tl images disclosed an increase in blood flow in the LAD by reactive hyperemia after release of transient coronary spasm. A coronary arteriogram revealed spasm of the LAD and its disappearance after administration of nitroglycerin. Two weeks after medication with diltiazem and a long-acting nitrate, exercise myocardial perfusion images with 201Tl showed even distribution of the tracer in the left ventricle.
The editor of Images in Cardiovascular Medicine is Hugh A. McAllister, Jr, MD, Chief, Department of Pathology, St Luke’s Episcopal Hospital and Texas Heart Institute, and Clinical Professor of Pathology, University of Texas Medical School and Baylor College of Medicine.
Circulation encourages readers to submit cardiovascular images to Dr Hugh A. McAllister, Jr, St Luke’s Episcopal Hospital and Texas Heart Institute, 6720 Bertner Ave, MC1–267, Houston, TX 77030.
- Copyright © 1999 by American Heart Association